Model Counting for Formulas of Bounded Clique-Width

  • Friedrich Slivovsky
  • Stefan Szeider
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8283)


We show that #SAT is polynomial-time tractable for classes of CNF formulas whose incidence graphs have bounded symmetric clique-width (or bounded clique-width, or bounded rank-width). This result strictly generalizes polynomial-time tractability results for classes of formulas with signed incidence graphs of bounded clique-width and classes of formulas with incidence graphs of bounded modular treewidth, which were the most general results of this kind known so far.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bacchus, F., Dalmao, S., Pitassi, T.: Algorithms and complexity results for #SAT and Bayesian inference. In: 44th Annual IEEE Symposium on Foundations of Computer Science (FOCS 2003), pp. 340–351 (2003)Google Scholar
  2. 2.
    Bui-Xuan, B.-M., Telle, J.A., Vatshelle, M.: H-join decomposable graphs and algorithms with runtime single exponential in rankwidth. Discrete Applied Mathematics 158(7), 809–819 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bui-Xuan, B.-M., Telle, J.A., Vatshelle, M.: Boolean-width of graphs. Theoretical Computer Science 412(39), 5187–5204 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Courcelle, B.: Clique-width of countable graphs: a compactness property. Discrete Mathematics 276(1-3), 127–148 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Hliněný, P., Oum, S.I.: Finding branch-decompositions and rank-decompositions. SIAM J. Comput. 38(3), 1012–1032 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fischer, E., Makowsky, J.A., Ravve, E.R.: Counting truth assignments of formulas of bounded tree-width or clique-width. Discr. Appl. Math. 156(4), 511–529 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ganian, R., Hliněný, P.: On parse trees and Myhill-Nerode-type tools for handling graphs of bounded rank-width. Discr. Appl. Math. 158(7), 851–867 (2010)CrossRefzbMATHGoogle Scholar
  8. 8.
    Ganian, R., Hliněný, P., Obdrzálek, J.: Better algorithms for satisfiability problems for formulas of bounded rank-width. Fund. Inform. 123(1), 59–76 (2013)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Gaspers, S., Szeider, S.: Strong backdoors to bounded treewidth SAT. In: Proceedings of FOCS 2013, The 54th Annual Symposium on Foundations of Computer Science, Berkeley, California, USA (to appear, 2013)Google Scholar
  10. 10.
    Gottlob, G., Pichler, R.: Hypergraphs in model checking: acyclicity and hypertree-width versus clique-width. SIAM J. Comput. 33(2), 351–378 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Nishimura, N., Ragde, P., Szeider, S.: Solving #SAT using vertex covers. Acta Informatica 44(7-8), 509–523 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ordyniak, S., Paulusma, D., Szeider, S.: Satisfiability of acyclic and almost acyclic CNF formulas. Theoretical Computer Science 481, 85–99 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Paulusma, D., Slivovsky, F., Szeider, S.: Model counting for CNF formulas of bounded modular treewidth. In: Portier, N., Wilke, T. (eds.) Proceedings of STACS 2013. LIPIcs, vol. 20, pp. 55–66. Leibniz-Zentrum fuer Informatik (2013)Google Scholar
  14. 14.
    Roth, D.: On the hardness of approximate reasoning. Artificial Intelligence 82(1-2), 273–302 (1996)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Samer, M., Szeider, S.: Algorithms for propositional model counting. J. Discrete Algorithms 8(1), 50–64 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Sang, T., Beame, P., Kautz, H.A.: Performing Bayesian inference by weighted model counting. In: Proceedings of the 20th National Conference on Artificial Intelligence, AAAI 2005, vol. 1, pp. 475–481. AAAI Press (2005)Google Scholar
  17. 17.
    Szeider, S.: On fixed-parameter tractable parameterizations of SAT. In: Giunchiglia, E., Tacchella, A. (eds.) SAT 2003. LNCS, vol. 2919, pp. 188–202. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  18. 18.
    Valiant, L.G.: The complexity of computing the permanent. Theoretical Computer Science 8(2), 189–201 (1979)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Friedrich Slivovsky
    • 1
  • Stefan Szeider
    • 1
  1. 1.Institute of Information SystemsVienna University of TechnologyViennaAustria

Personalised recommendations